Flood, Douglas
- When
- January 31, 1:00 PM CST to 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
A prolonged moderate rainfall event occurred over the Ozarks from the early morning to the evening hours of January 31, 2002. One day earlier, heavy rainfall provided nearly one inch of rain over the flooded areas, which made for already wet soil conditions prior to this event.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A prolonged moderate rainfall event occurred over the Ozarks from the early morning to the evening hours of January 31, 2002. One day earlier, heavy rainfall provided nearly one inch of rain over the flooded areas, which made for already wet soil conditions prior to this event. A shallow arctic front, which provided the focus for a large scale overrunning precipitation event, was nearly stationary along the Arkansas border during the day. The rainfall begun early Thursday morning with an almost continuous influx of steady rainfall from 9 am January 31, to approximately 6 pm that evening. Rainfall rates were generally low and ranged from one half, to three quarters of an inch per hour in the heaviest downpours. However, a general one to two tenths per hour was more consistent with the overall rainfall pattern, with isolated convective activity during the afternoon hours. 24 hour rainfall totals, including Doppler radar estimates in the flooded areas, ranged from one inch, to nearly three inches in Phelps, Pulaski, Texas, Howell and Shannon Counties. Numerous low water crossings, streams and county roads were flooded throughout the event. Several of the county roads were closed and did not reopen until Friday morning, February 1, 2002. The hardest hit areas were in Pulaski and Shannon Counties where Cave, Spring, and Creek roadways along the Big Piney River, and Highway H between Highway 16 and 106, were closed for nearly 24 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 31, 3:25 AM CST, 9 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 AM CST THU JAN 31 2002 UPDATED TO INCLUDE THE REDEFINED FLOOD WATCH. FORECAST CONCERNS: WHAT TO DO WITH WARNINGS/ADVISORY/WATCH. REPORTS OF WIDESPREAD POWER OUTAGES ACROSS CRAWFORD...BOURBON AND VERNON COUNTIES OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. ALTHOUGH MOST OF THE HEAVIER PRECIPITATION HAS TAPERED OFF...AND TEMPS WERE AROUND FREEZING IN THE WARNED AREA (ELEVATED TEMPS WERE BELOW FREEZING)...THE ICE WILL LIKELY CAUSE ADDITIONAL PROBLEMS...MAINLY DROPPING ON MORE POWER LINES. THEREFORE WILL CONTINUE THE WARNING TODAY. WILL ALSO CONTINUE THE ADVISORY AREA DUE TO THE SAME REASONING. A DENSE FOG ADVISORY AND FLOOD WATCH WAS ISSUED LAST EVENING. DENSE FOG HAS ALREADY DISSIPATED IN SOUTH CENTRAL MISSOURI SO WILL LET IT EXPIRE AT 4 AM. THE FLOOD WATCH IS ANOTHER PROBLEM AS ANOTHER SURGE OF CONVECTION MOVES ACROSS SOUTHERN MISSOURI THIS MORNING. WILL LET THE FLOOD WATCH EXPIRE FOR AREAS OF SOUTHWEST MISSOURI. HOWEVER WILL REISSUED THE FLOOD WATCH FOR PORTIONS OF SOUTHERN MISSOURI AS MORE CONVECTION THIS MORNING...PLUS REDEVELOPMENT THIS AFTN...WILL LIKELY CAUSED AN ADDTIONAL ONE TO TWO INCHES OF RAINFALL. MODELS ARE FAIRLY CONSISTENT WITH THE MAIN UPPER LOW/TROUGH MOVING THROUGH THE AREA BY 12Z FRIDAY. LARGE SCALE LIFT AHEAD OF THE SHORT WAVE TROUGH AND STRONG ISENTROPIC LIFT NORTH OF FRONTAL BOUNDARY...WILL LIKELY CONTINUE PRECIPITATION ACROSS THE AREA THIS MORNING. IT WILL BEGIN TO TAPER OFF AS A DRY SLOT WORKS IT WAY THRU BY 18Z. WILL REWORD ZONES WITH RA/FZRA...TAPERING OFF TO DRIZZLE/FREEZING DRIZZLE FROM NW TO SE DURING THE AFTN. SOUTH CENTRAL MISSOURI WILL CONTINUE THE THREAT OF CONVECTION THROUGH 00Z...WITH DRIZZLE/FREEZING DRIZZLE AFTER 03Z. LATEST RUC INDICATING ANOTHER WAVE WHICH WILL BACK THE WINDS IN THE WEST PLAINS AREA...HAVE ADJUSTED TEMPS TO REFLECT LATEST TRENDS. NO OTHER CHANGES EXPECTED ON TEMPS IN THE SHORT TERM. BEFORE 4 AM ZONES...WILL LOOK AT LATEST CANADIAN/MRF MODELS...BUT WILL LIKELY KEEP THE SAME WORDING WITH LIGHT SNOW POSSIBLE ON MONDAY. ISC GRIDS ALREADY SENT. THKS FOR COORD ICT THIS MORNING. FCSTID = 25/ SGF 36 23 39 16 / 100 10 10 10 JLN 34 22 37 17 / 80 10 10 10 UNO 50 27 41 15 / 100 30 10 10 VIH 36 23 38 15 / 100 10 10 10 .SGF... MO...ICE STORM WARNING TODAY FOR ZONES MOZ055>056...MOZ066>067. FLOOD WATCH TODAY FOR ZONES MOZ082>083...MOZ091>092...MOZ095>098...MOZ102>106. WINTER WEATHER ADVISORY TODAY FOR ZONES MOZ068...MOZ077>078...MOZ088>089. KS...ICE STORM WARNING TODAY FOR ZONES KSZ073...KSZ097. WINTER WEATHER ADVISORY TODAY FOR ZONE KSZ101.
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST THU JAN 31 2002 ...ICE STORM WARNING FOR THIS AFTERNOON IN WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS... ...FLOOD WATCH FOR SOUTH CENTRAL MISSOURI THIS AFTERNOON... * HAZARDOUS WEATHER THREATS... FREEZING RAIN. HEAVY RAIN. * THREAT AREAS AND TIMING... FREEZING RAIN THIS AFTERNOON ACROSS WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS. HEAVY RAIN AND POSSIBLE FLOODING IN SOUTH CENTRAL KANSAS THIS AFTERNOON. FREEZING DRIZZLE ACROSS THE ENTIRE AREA TONIGHT. * DISCUSSION... A STORM SYSTEM CONTINUES TO SLOWLY LIFT NORTHEAST INTO THE OHIO VALLEY. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE EAST OF A MONETT TO SPRINGFIELD TO OSAGE BEACH LINE. AN ADDITIONAL HALF INCH TO INCH OF RAIN WILL BE POSSIBLE EAST OF THIS LINE THIS AFTERNOON...WITH POSSIBLE CREEK AND STREAM FLOODING. THE FREEZING LINE WAS LOCATED IN EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI...WHERE MOST OF THE HEAVIEST RAIN HAS ALREADY ENDED. COLDER TEMPERATURES WILL BEGIN TO SPREAD SOUTHEAST INTO WESTERN MISSOURI LATE THIS AFTERNOON. LOW CLOUDS AND DRIZZLE CAN BE EXPECTED AFTER THE MAIN RAIN THREAT HAS PUSHED EAST. AS TEMPERATURES FALL BELOW 32 DEGREES THIS EVENING...THE DRIZZLE WILL CHANGE TO FREEZING DRIZZLE. WHILE THE PRECIPITATION WILL REMAIN VERY LIGHT...SOME ROADWAYS MAY BECOME SLICK...ESPECIALLY ON BRIDGES AND OVERPASSES. CAUTION SHOULD BE USED WHEN DRIVING TONIGHT ACROSS CENTRAL AND SOUTHERN MISSOURI. * EXTENDED OUTLOOK... DRY WEATHER IS EXPECTED FROM FRIDAY THROUGH MONDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA MONDAY NIGHT...BRINGING A CHANCE OF SNOW TO THE AREA THROUGH TUESDAY. LINDENBERG
The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276511, 5276515, 5276510, 5276512, 5276513, 5276514, 5276516, 5276517, 5276650, 5276651.